Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Computation of Hermite polynomials


Authors: Laurance C. Eisenhart and George E. Trapp
Journal: Math. Comp. 27 (1973), 625-632
MSC: Primary 65D15
DOI: https://doi.org/10.1090/S0025-5718-1973-0336960-9
MathSciNet review: 0336960
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Projection methods are commonly used to approximate solutions of ordinary and partial differential equations. A basis of the subspace under consideration is needed to apply the projection method. This paper discusses methods of obtaining a basis for piecewise polynomial Hermite subspaces. A simple recursive procedure is derived for generating piecewise Hermite polynomials. These polynomials are then used to obtain approximate solutions of differential equations.


References [Enhancements On Off] (What's this?)

  • [1] G. Birkhoff, M. H. Schultz & R. S. Varga, "Piecewise Hermit interpolation in one and two varables with applications to partial differential equations," Numer. Math., v. 11, 1968, pp. 232-256. MR 37 #2404. MR 0226817 (37:2404)
  • [2] A. Björck & V. Pereyra, "Solution of Vandermonde systems of equations," Math. Comp., v. 24, 1970, pp. 893-903. MR 44 #7721. MR 0290541 (44:7721)
  • [3] H. B. Curry & I. J. Schoenberg, "On Pólya frequency functions. IV: The fundamental spline functions and their limits," J. Analyse Math., v. 17, 1966, pp. 71-107. MR 36 #1884. MR 0218800 (36:1884)
  • [4] G. Galimberti & V. Pereyra, "Solving confluent Vandermonde systems," Numer. Math., v. 18, 1971, pp. 44-60. MR 0300417 (45:9463)
  • [5] J. J. Goel, "Construction of basic functions for numerical utilization of Ritz's method," Numer. Math., v. 12, 1968, pp. 435-447. MR 41 #1236. MR 0256580 (41:1236)
  • [6] S. Gustafson, "Rapid computation of interpolation formulae and mechanical quadrature rules," Comm. ACM, v. 14, 1971, pp. 797-801. MR 0311069 (46:10167a)
  • [7] J. W. Jerome & R. S. Varga, "Generalizations of spline functions and applications to nonlinear boundary value and eigenvalue problems," in Theory and Applications of Spline Functions (Proc. Sem. Math. Research Center, Univ. of Wisconsin, Madison, Wis., 1968), Academic Press, New York, 1969, pp. 103-155. MR 39 #685. MR 0239328 (39:685)
  • [8] J. L. Lavoie & R. Michaud, "Explicit expressions for the determinants of certain matrices," Math. Comp., v. 24, 1970, pp. 151-154. MR 41 #1760. MR 0257106 (41:1760)
  • [9] F. R. Loscalzo, Numerical Solution of Ordinary Differential Equations by Spline Functions (SPLINDIF), Technical Summary Report #842, Mathematics Research Center, U. S. Army, University of Wisconsin, Madison, Wis., 1968.
  • [10] F. R. Loscalzo, On the Use of Spline Functions for the Numerical Solution of Ordinary Differential Equations, Ph.D. Thesis, University of Wisconsin, Madison, Wis., 1968; also in Technical Summary Report #869, Mathematics Research Center, U.S. Army, University of Wisconsin, Madison, Wis., 1968.
  • [11] F. R. Loscalzo & I. J. Schoenberg, On the use of spline functions for the approximation of solutions of ordinary differential equations, Technical Summary Report #723, Mathematics Research Center, U.S. Army, University of Wisconsin, Madison, Wis., 1967.
  • [12] G. Strang, "The finite element method and approximation theory," in Numerical Solution of Partial Differential Equations, II (SYNSPADE 1970) (Proc. Sympos., Univ. of Maryland, College Park, Md., 1970), Academic Press, New York, 1971, pp. 547-583. MR 44 #4926. MR 0287723 (44:4926)
  • [13] J. F. Traub, "Associated polynomials and uniform method for the solution of linear problems," SIAM Rev., v. 8, 1966, pp. 277-301. MR 30 #7054. MR 0207238 (34:7054)
  • [14] R. S. Varga, "Hermite interpolation-type Ritz methods for two-point boundary value problems," in Numerical Solution of Partial Differential Equations (Proc. Sympos. Univ. Maryland, 1965), Academic Press, New York, 1966, pp. 365-373. MR 34 #5302. MR 0205475 (34:5302)
  • [15] R. S. Varga, "Accurate numerical methods for nonlinear boundary value problems," in Numerical Solution of Field Problems in Continuum Physics (Proc. Sympos. Appl. Math., Durham, N.C., 1968), SIAM-AMS Proc., vol. II, Amer. Math. Soc., Providence, R.I., 1970, pp. 152-167. MR 42 #2650. MR 0267748 (42:2650)
  • [16] K. Yosida, Functional Analysis, Die Grundlehren der math. Wissenschaften, Band 123, Academic Press. New York; Springer-Verlag, Berlin, 1965. MR 31 #5054. MR 0180824 (31:5054)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D15

Retrieve articles in all journals with MSC: 65D15


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1973-0336960-9
Keywords: Hermite polynomials, piecewise polynomials, projection method
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society